Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at May 29, 2023, 5:04 PM PDT for Douglas County, Nevada; Alpine County, Mono County, California. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2023, 5:04 PM PDT (00:04 UTC)
- Expired
- May 29, 2023, 6:50 PM PDT
- In force
- 106 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alpine County, CA, Mono County, CA, Douglas County, NV
The radar
The Reno radar (KRGX), 117 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2106 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013
WGUS55 KREV 300004
FFWREV
CAC003-051-NVC005-300200-
/O.NEW.KREV.FF.W.0004.230530T0004Z-230530T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
504 PM PDT Mon May 29 2023
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
The Tamarack burn scar in...
Alpine County in northern California...
Northern Mono County in northern California...
Douglas County in western Nevada...
* Until 700 PM PDT.
* At 504 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Tamarack Burn Scar. Between 0.2 and 0.5 inches
of rain have fallen. Additional rainfall amounts of 0.5 to 1.5
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flows.
The debris flows can consist of rock, mud, vegetation and other
loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Tamarack Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Tamarack Burn
Scar.
* Some locations that will experience flash flooding include...
Alpine Village, Woodfords, Grover Hot Springs, Mesa Vista, Alpine
County Airport, Indian Creek Reservoir, Junction CA 89 And CA 4,
Indian Creek Campground, Turtle Rock Campground, Markleeville and
Holbrook Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding
and/or debris flows are imminent or occurring. Residents living in
or immediately downstream should take immediate precautions to
protect life. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3880 11965 3881 11958 3880 11951 3872 11954
3867 11959 3871 11964 3869 11970 3863 11973
3859 11980 3861 11985 3865 11989 3870 11992
3874 11991 3878 11987 3879 11977 3880 11971
FLASH FLOOD...RADAR INDICATED
$$
JC2 follow-up statements
076
WGUS75 KREV 300053
FFSREV
Flash Flood Statement
National Weather Service Reno NV
553 PM PDT Mon May 29 2023
CAC051-NVC005-300103-
/O.CAN.KREV.FF.W.0004.000000T0000Z-230530T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-Douglas NV-
553 PM PDT Mon May 29 2023
...FLASH FLOOD WARNING FOR THE TAMARACK BURN SCAR IS CANCELLED FOR
NORTHERN MONO AND DOUGLAS COUNTIES...
Heavy rain in the eastern and far western Tamarack burn scar has
ended. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 900 PM PDT Tuesday for
portions of California and Nevada.
LAT...LON 3873 11964 3869 11970 3866 11974 3866 11980
3869 11984 3872 11988 3877 11987 3878 11982
3878 11975
$$
CAC003-300200-
/O.CON.KREV.FF.W.0004.000000T0000Z-230530T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-
553 PM PDT Mon May 29 2023
...FLASH FLOOD WARNING FOR THE CENTRAL PORTION OF THE TAMARACK BURN
SCAR REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING FOR ALPINE
COUNTY...
At 553 PM PDT, Doppler radar indicated thunderstorms have ended
across the Tamarack Burn Scar. Between 0.5 and 1.5 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flows.
The debris flow can consist of rock, mud, vegetation and other loose
materials.
HAZARD...Flash flooding caused by thunderstorms in and around the
Tamarack Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Tamarack Burn Scar.
Some locations that will experience flash flooding include...
Alpine Village, Grover Hot Springs, Woodfords, Mesa Vista, Alpine
County Airport, Indian Creek Reservoir, Indian Creek Campground,
Turtle Rock Campground and Markleeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding
and/or debris flows are imminent or occurring. Residents living in
or immediately downstream should take immediate precautions to
protect life. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3873 11964 3869 11970 3866 11974 3866 11980
3869 11984 3872 11988 3877 11987 3878 11982
3878 11975
FLASH FLOOD...RADAR INDICATED
$$
CM037
WGUS75 KREV 300150
FFSREV
Flash Flood Statement
National Weather Service Reno NV
650 PM PDT Mon May 29 2023
CAC003-300200-
/O.CAN.KREV.FF.W.0004.000000T0000Z-230530T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-
650 PM PDT Mon May 29 2023
...FLASH FLOOD WARNING FOR THE TAMARACK BURN SCAR IS CANCELLED FOR
ALPINE COUNTY...
The heavy rainfall has ended. Flooding is no longer expected to pose
a threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 900 PM PDT Tuesday for
portions of California and Nevada.
LAT...LON 3873 11964 3869 11970 3866 11974 3866 11980
3869 11984 3872 11988 3877 11987 3878 11982
3878 11975
$$
CMcWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at May 29, 12:16 PM PDT, 4 hours 48 minutes earlier.
Area forecast discussion, May 29, 12:16 PM PDT, 4 hours 48 minutes before
Area Forecast Discussion National Weather Service Reno NV 1216 PM PDT Mon May 29 2023 .SYNOPSIS... Showers and thunderstorms will continue for most areas through Wednesday with slower storm motions increasing the risk for heavy rainfall and the potential for flash flooding. Storm chances become more isolated to end out the week. Confidence is increasing in the active storm pattern returning next week. && .DISCUSSION... An upper low will continue to move southward near the CA coast tonight, then turn slowly east across southern CA Tuesday and into southern NV/northwest AZ Wednesday. This will keep enhanced chances of showers and thunderstorms across the Sierra, northeast CA and western NV with the best dynamics/upper level divergence this afternoon through Tuesday evening. While dynamics decrease Wednesday, sufficient moisture and instability will be available for afternoon convection. Storms decrease Thu-Fri as a weak shortwave trough introduces a bit more flow and drier air Thu, followed by a shortwave ridge Friday. This break will be short-lived as the longer range scenarios are pointing to a very active storm pattern returning next week. * Through Wednesday: There is plenty of instability (CAPES 500-1000 J/KG), moisture (PWATs 0.60-0.70 and reflected in surface dewpoints being in the 40s many areas), and large scale upper level divergence to promote storm growth. Adding to the mix will be the light winds in the storm bearing layer. All these ingredients point to slow-moving and efficient rain producing cells. Storms will fire along the Sierra during the midday hours and then slowly push off/develop into western NV during the afternoon with focus today and Tuesday along the Sierra and far western NV from Mono Lake/Pine Nuts northward, shifting southward Wednesday to areas south of I-80. While isolated hail up to 1" and wind gusts to 40+ mph will be possible, the primary threat will be flash flooding (especially burn scars and steep terrain) and urban/small stream flooding. The Flood Watch was extended to Tuesday by the overnight shift, but may have to be extended further for some areas Wednesday. The one limiting factor Wednesday will be the upper level divergence will be shifting east out of the area. Light steering winds and plenty of moisture/instability remain for an enhanced risk. * Thursday-Saturday: Medium range models are showing a decrease in storm coverage late week as a weak shortwave and associated northwest flow Thursday is followed by a shortwave ridge and warming aloft on Friday. Storms by Thursday will be focused mainly on the typical Mono-Mineral County convergence zone and possible in the Lassen County convergence (far northeast CA/far northwest NV). However, chances were maintained per the latest NBM guidance as a few scenarios (notably the ECMWF) are slower to dry things out. By Friday, the shortwave ridge axis brings a definite decrease in storms. Temperatures also rebound with 70s and 80s returning. A light southeast flow returns Saturday as the next trough approaches the PacNW coast. Isolated showers and thunderstorms may begin to move back northward along the Sierra with daytime heating, possibly reaching the Tahoe Basin and Pine Nuts by late in the day. * Next Week: A trough and its associated dynamics and mid-upper level winds will stay north of our area as it moves inland towards British Columbia. However, a weak upper low/trough will be left behind over the eastern Pacific off the CA coast and gradually advance eastward. This is supported among the 500 MB Hgt cluster analysis and supports a return of moisture and instability along with light south or southeast steering currents. A rather stormy pattern is very possible with slow moving storms, heavy rainfall and flash flooding all on the table. Hohmann && .AVIATION... Convection will impact area terminals this afternoon and evening. Thunderstorms will begin to develop around 21-22z and bloom areawide through the afternoon. For RNO-CXP-MEV, thunderstorm chances are 60-70%, while TRK and TVL are 40-50%, and MMH at 30-40%. Strong outflow winds greater than 35 kts, small hail, and brief periods of MVFR/IFR ceilings and visibilities will be possible. Expect a similar situation Tuesday and Wednesday with higher thunderstorm chances areawide. Thunderstorm chances look to decrease late this week. TRK fogged in this morning. With the increased surface moisture from recent rainfall, fog looks to develop again tonight (10z-15z Tuesday). -Johnston && .HYDROLOGY... Flood Watch through Tuesday evening. Slow-moving thunderstorms will produce areas of heavy rainfall. High threat areas include: Much of the Sierra and western NV (generally west of Hwy 95), especially burn scars, steep canyons, and along smaller streams. * WALKER: Prolonged moderate flooding will continue along the East Fork and mainstem Walker River. Flows highly dependent upon on reservoir management adjustments which are intended to maintain storage and to mitigate future (and potentially higher) peaks. * CARSON: Similar diurnal flows will continue for the next few days along the East and West Forks of the Carson with crests at Woodfords just below minor flood stage, but no new flood impacts are expected from snowmelt alone. * MONO COUNTY: Keep a close eye on Mono county small streams which have been running very high. Heavy rainfall with thunderstorms, especially today and Tuesday, will have the greatest chance to impact these smaller basins. * THUNDERSTORMS: Unsettled storm pattern continues through midweek. With saturated soils and elevated streamflows, additional rain from slow moving thunderstorms today through Wednesday could lead to rapid rises and enhanced flooding potential. These storms will be most impactful along smaller creeks and streams, but could also exacerbate problems along mainstem rivers are already at or close to flood impact levels. Remember that the river forecasts do not account for these small scale/short duration heavier rain events. Storms will become more isolated Thu-Sat but latest guidance suggests another round of storms with heavy rain may return next week. Hohmann && .REV Watches/Warnings/Advisories... NV...Flood Watch through Tuesday evening NVZ001>003-005. CA...Flood Watch through Tuesday evening CAZ070>073. &&
In the hours before
Special weather statement, May 29, 2:57 PM PDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Reno NV
257 PM PDT Mon May 29 2023
CAZ071-292215-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
257 PM PDT Mon May 29 2023
...A strong thunderstorm will impact portions of Plumas and
southeastern Lassen Counties through 315 PM PDT...
At 256 PM PDT, Doppler radar was tracking a strong thunderstorm near
Frenchman Lake, or 7 miles southwest of Doyle, moving northwest at 15
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Frenchman Lake, Big Cove Campground, Frenchman Campground and Spring
Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Frenchman Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3994 12006 3985 12025 4002 12048 4017 12018
TIME...MOT...LOC 2156Z 146DEG 13KT 3997 12022
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CJSpecial weather statement, May 29, 4:08 PM PDT, 56 minutes before
Special Weather Statement
National Weather Service Reno NV
408 PM PDT Mon May 29 2023
CAZ071-292345-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
408 PM PDT Mon May 29 2023
...A strong thunderstorm will impact portions of Plumas County
through 445 PM PDT...
At 407 PM PDT, Doppler radar was tracking a strong thunderstorm near
Plumas Eureka, or 7 miles north of Blairsden, moving northwest at 5
mph.
HAZARD...Winds in excess of 30 mph and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Plumas Eureka State Park, Graeagle, Blairsden, Johnsville, Mohawk
Vista, Plumas Eureka, Lake Davis, Cromberg and Sloat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4007 12060 3984 12048 3974 12069 3976 12072
3981 12071 3985 12075 3991 12075 3993 12077
3998 12078
TIME...MOT...LOC 2307Z 145DEG 5KT 3988 12066
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CJThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 5:35 PM PDT | Special Weather Statement | REV | Storey | 40 min |
| May 29, 6:46 PM PDT | Special Weather Statement | REV | Storey | 44 min |
| May 30, 4:06 PM PDT | River Flood Advisory | REV | Mineral | 33 days |
| May 30, 4:11 PM PDT | Special Weather Statement | REV | 49 min | |
| May 30, 4:15 PM PDT | Special Weather Statement | REV | 45 min | |
| May 30, 1:53 PM PDT | Areal Flood Advisory | REV | Lassen, Plumas | 112 min |
| May 30, 3:53 PM PDT | Areal Flood Advisory | REV | Lassen | 112 min |
Nearby
Flash Flood Warnings in California, 2023Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.